Saturday, September 20, 2014

Tuesday, June 15, 2010 Golden Mushroom, Community Member, asks

Q: RA Nodules on Vocal Cord

I have had RA for 4 years with most of the time spent in remission. Lately I had noticed many nodules on my fingers and elbows. My finger nodules have been so  enlarged that they've been injected with steroids to shrink them. My problem is that I have been hoarse for close to six months but my ENT blames it on GERD. I take Nexium and the problem has not dissipated whatsoever. Could I have a nodule on my vocal cord. When my ENT scopes me would he be able to see it? I'm also on MTX .4mg? 1x injectable and Enbrel. 

Answer This
Answers (4)
ronie, Community Member
6/16/10 4:19pm

How long have you had stomach issues and did the hoarseness arise before or after you started taking nexium.  How long have been taking nexium. 

Nexium is not going to cure the hoarseness if the relux has had enough time to create damage.  It will control the stomach acid so that your larynx can heal. 

 

Talk to your doctor and get proper diagnoses before you jump off into the theory of nodules on the voicebox as they can be rather dangerous for us. Yes a proper exam will find nodules as they are rather apparent like the ones on your hands.

 

Help the healing of your throat by gargling and what not.  Being on Enbrel can sometime slow our healing ability so help it out a little. Listerine, perioxide and water, anything you can do promote healing.  Even less talking helps.  

 

Let us know what the doc says.

Reply
eastcoastgirl, Community Member
6/15/10 11:51pm

According to my talk w/ my Rheumy today...you can get them on heels, elbows, fingers, hands & knuckles...along with them being on your vocal chords & along w/ the lungs and heart and other internal organs.

 

He says it would cause hoarseness if on the vocal chords. If the ENT is doing an endoscopy or if a GI specialist is for GERD as they both can look...they'd see firm lumps that are flesh colored under the skin..so I would think they'd see it via endoscope. But I'm not a dr. I just know what one told me...lol.Laughing

Reply
Pam Moore-Switala, Community Member
7/19/10 11:14pm

I was diagnosed last fall with RA. I woke up one morning in January with no voice. I see my RA Dr. once a month and he mentioned that it could be the RA. It is rare but a possibility. I went to an ENT and he scoped me and and my vocal chords where not working properly...they bow when I try to talk, sing, change pitches you name it. He told me to try Prilosec 1 tablet twice a day to see if possibly I had stomach acid backing up but that did not make a difference after 3 months at all. I was already on Humera injections with Pred, pain meds and my RA doctor added mexotrexate 4 x 2.5mg tablets once a week. After 2-3 weeks of being on the mexotrexate my voice starting coming back was getting pretty normal.....BUT after 7 weeks of of the mexotrexate my liver enzymes tripled. Right now I am off of the mexotrexate and guess what my voice is gone again. Which sucks! I hate taking the mexotrexate because of the weight gain and the exhaustion it will cause for 2 days afterwards. So it is a toss up between having a voice and the side affects of the mexotrexate. Right now everybody just has to tolerate the hoarseness.

Reply
mel.danae, Community Member
9/ 2/11 5:38am

I also have hoarseness associated with my RA.  Could this disease affect me anymore!!  Icant work as a nurse anymore!  My favorite activities/hobbies are singing and I cant do that, crochet and painting and I cant do those anymore.  I cant even indulge in my retail therapy anymore as much as I would like!!,  When I was diagnosed I never dreamed how much it would impact my life!!  Im starting to accept it and find alternatives but I still cant finish the baby blanket I started for my best friends girl and shes almost four now!!

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Golden Mushroom, Community Member— Last Modified: 09/02/11, First Published: 06/15/10